Has anyone tried Gabapentin? It's an anticonvulsant that alters the way your brain processes pain. I was prescribed this after 2 prednisone tapers didn't work, but have been hesitant to take it because of the side effects. I was wondering if anyone else has tried it, and if it has worked for anyone.
I am on it right now. I had absolutely NO side effects at 1800 mg. In most cases, even if you do have side effects, they will eventually go away.... I did just up my dosage a few weeks ago to 2700 mg and am starting to have some problems. For the most part I recommend gabapentin. My neurologist told me yesterday that it is usually in the higher doses that people start having issues.
My wife has used Gabapentin (Neurontin) for 10 years at a daily dose of 2400-2700 mg/day. It takes the top off the pain, though she still gets underlying twinges. She has had a bit of word-finding difficulty,but no otherwise untoward side effects. Not everybody tolerates this or any other anticonvulsant med as well, of course. If your doctor has prescribed Gabapentin, then I'd suggest that you take it on the dose schedule recommended (working up from zero to whatever max level the doctor has indicated, in the time indicated).
Prednisone quite frequently has no effect on trigeminal pain of various types. It is an anti-inflammatory, and most cases of TN do not appear to be inflammatory in origin.
Harrys Mom, Can you tell me more regarding the Pred, I am tapering at the moment for another condition and I keep on wondering if my ATN aches and throbs will get worse as I come off it. Were you given this for TN and if so what dosage where you on and did it help with the TN?
I was given a 5 mg prednisone taper for TN almost a year ago. It seemed to help at first, but half way through the 5 day taper it quit working. I was then put on a higher dose (60 mg) of a taper and the same thing happened. Relief at first, then nothing. That is when I was prescribed the Gabapentin. By this time, it was mid-May and I was about to start clinical rotations for physical therapy and after reading the possible side effects for the Gabapentin, I never started taking it. Fortunately once I finished all of my schooling, clinicals, and passed the exam for my license, it seems like my symptoms are much less traumatic. I don't know if it was stress that initially triggered it, my neurologist never did figure it out, but I only get pain once in awhile when I'm under a significant amount of stress. For the most part, my face feels like I've had a shot of novacaine that won't wear off (just numb, decreased sensation, and tingling) which I can deal with for the most part.
HM I am similar I did take anti convulsives for 6 weeks and found the classic TN pains were under control had so I tapered off taking them, as these and the Pred combined were making me feel sick. Like yourself I find I can cope at the moment with ATN, but I do worry what will happen when I come down further on the Pred, I started off with 60mgs, I have reduced slowly to 10mgs and will be coming down by 1mg every 2 weeks.
It was the only thing that completely took away my eyes pain; however I had to stop it (even at 300 mg to 600 mg)
because of the GI tract inflammation. Lyrica doesn't take away all the pain but it doesn't irritate my insides. I even tried taking it by cutting pills in half and letting them dissolve in my mouth but had the same effects (also made me feel awful). I recommend taking Sustenex probiotics with the Gabapentin to make sure it doesn't bother your insides.
If I have another flare up I may try the Gabapentin. Planning a wedding now and preparing to graduate again, so the stress level is likely to climb to the point that it was at a year ago, only time will tell. I sure hope not. It was a miserable time when it was at its worst. I could stand having anything even brush against my face, couldn't sleep on my left side, hurt to brush my teeth and eat. Miserable disorder TN is...
The first three days are the worst on Gabapantin...You take 300mg the first day.....600 the 2nd and 900 the 3rd...I felt I was a zombie.....but...and it is a bit but...after the 4th day I was fine....No side effects at all.....It has been the only thing combined with amaltriptaline that has given me any respite over three years....Dont give up on it...It works wonders once you are past that three day period.....
It works well for me and has the least side effects of all I have tried. On Tegretol I am always slightly under the weather and a bit depressed. On Gabapentin my mood is up and I feel better. I just don't look upwards too quickly because of the fairground effect. I also sleep very well.
I'm only at 200mg of Gabapentin and 200 mg Tegretol right now.... my neuro is building me up cus im really sensitive to meds...
I 've been eating gabapentin ( 600 mg 3xa day ) along with lamictal ( 100mg 2x a day) and oxycodone ( 5mg-when needed).
I'm very fortunate in that it has brought me back to an almost normal life. I'm ATN and I have tolerable low level pain all the time. However, the storm does come back from time to time. I have painful talking episodes occasionally and I've got to be careful not to chew vigorously. Sometimes when I'm nearly pain free, I forget that I've got to be careful or the pain increases later.
Gabapentin can cause fatigue and all of us put the dirty dishes in the fridge and the tofu in the dishwasher. I can't multitask like I used to. Jackie created an hilarious forum where we all sent in our whacky experiences. She digs it out from time to time.
Hope it works for you.
The side effects of Gabapentin worry me. I'm not going to try it unless the pain gets worse again. I can't risk my career over it when I can tolerate the pain, at least for now.
I have been taking it for years and there are some side effects like dizziness and fatigue but it is much better than the pain.For me it does not take the pain away but does seem to help the intensity.
I started with tegretol initially this controlled pain for
about 6 to 7 years, thereafter the pain increased
My neuro added gabapentin 300mg to b taken with Tegretol 3 times aday
This was in 1984 since than My pain has been under control
Despite my old age No major side effects are noted. Except giddiness and a little unsteady on feet
I am on this. My doc says it is one of the safest drugs on the market. It cut my pain in half after the first 2 weeks. We are now increasing the med so that the chronic pain is gone! I have ATN so there is always a burning, cruel orthodontist feeling in my face. I was a little dizzy and weird the first few days but that passed. I was allergic to the other meds but this one has aboslutely put my fibromyalgia in remission and I am astonished by that. I've had it for 18 years and never thought I'd be without the feeling that my body hit a wall at 100 mph. Good luck to you. I have been blessed by it. But just like I could not take the first line meds, this one may not work for you. I hope it does.